Posted: Aug 13, 2010 7:34 AM by Bea Karnes, News First 5
Teens who take acetaminophen have double the risk for asthma compared to those who'd never taken it. That's the finding of a new study by the Medical Research Institute of New Zealand, published online in the American Journal of Respiratory and Critical Care Medicine.
The scientists studied teens who had taken acetaminophen about once a month. Acetaminophen is the active ingredient in Tylenol, and is found in other pain relievers and cold medicines. It's one of the most common pain relievers in the U.S.
The research also linked acetaminophen use to increased risk for nasal congestion and eczema.
Despite the findings, doctors say you shouldn't panic over the use of acetaminophen. Dr. Frank Esper said, "It's very important that association does not mean causation."
For now, doctors advise patients to follow the guidelines on product labels, and use acetaminophen only as directed.